Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 39, NWS Denver/Boulder, CO

June 27, 1999Logan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 27, 1999, 11:56 PM MDT for Logan County, Washington County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 27, 1999, 11:56 PM MDT (05:56 UTC)
Expired
Jun 28, 1999, 12:30 AM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 141 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 10:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2142 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2142 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 280556 RRA
TORDEN
COC075-121-280630-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
1156 PM MDT SUN JUN 27 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF STERLING
  EXTREME NORTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 1230 AM MDT

* AT 1156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO OVER LOGAN CORNERS...OR ABOUT
  6 MILES WEST OF STERLING...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
STERLING...LOGAN CORNERS AND ATWOOD

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS LARGE AND DESTRUCTIVE
TORNADO...TAKE COVER IMMEDIATELY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4063 10345 4034 10310 4042 10282 4066 10323

COOPER
R

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 27, 3:08 PM MDT, 8 hours 48 minutes earlier.

Area forecast discussion, Jun 27, 3:08 PM MDT, 8 hours 48 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
308 PM MDT SUN JUN 27 1999

FAIRLY DECENT EAST-SOUTHEAST LOW LEVEL FLOW OVER THE PLAINS AT THIS
TIME....WITH PLENTY OF UPPER 50S DEW POINTS EVERYWHERE.  LAPS DATA
SHOWING A STRONG LOW LEVEL THETA-E AXIS OVER US...WITH THE BEST
MOISTURE CONVERGENCE PILING UP ALONG THE FOOTHILLS AND FRONT RANGE.
RADAR SHOWING SOME A DECENT BOUNDARY NORTH-SOUTH ACROSS DOUGLAS
COUNTY AND AREA OBSERVATIONS ARE HINTING AT A DENVER CYCLONE SETTING
UP.  SATELLITE PICTURES ARE SHOWING A BOUNDARY ACROSS THE NORTHEAST
CORNER OF THE PLAINS...AND SOMETHING ALONG THE CHEYENNE RIDGE...WITH
ONLY MINIMAL CUMULUS DEVELOPMENT AT THIS TIME OVER THE CWA.  SOME
CONVECTION GOING NORTH OF THE BORDER IN WYOMING AND NEBRASKA...BUT
NONE YET HERE.  TROUBLE IS...NOT ABLE TO WARM ENOUGH YET TO BREAK
THE INVERSIONS ABOVE US.  LATEST ACARS SOUNDINGS STILL SHOWING
STRONG 700 MB CAP OVER THE AREA...AND A LITTLE ONE AT ABOUT 450 MB.
THE CAP WILL BE HARD TO GO AGAIN THIS AFTERNOON...BUT IF IT CAN
...LAPS SHOWING SOME 2000-4000 JOULES OF CAPE TO WORK WITH RIGHT
ALONG THE URBAN CORRIDOR AT THIS TIME.  WATER VAPOR PICTURES STILL
SHOWING THE UPPER TROUGH AXIS WELL UPSTREAM...WITH THE RUC/MESOETA
GETTING THEIR Q-G ASCENT/THERMAL TROUGH INTO HERE AFTER 00Z.  80-100
KNOT JET NOW IN THE AREA AS EVIDENT BY PROFILERS AND RAWS MOUNTAIN
WIND SENSORS.  THIS IS PROGGED TO CONTINUE OVERNIGHT.  I STILL THINK
WE'LL GET THE STORMS...SOME SEVERE TOO.

FOR MONDAY THROUGH TUESDAY...FAIRLY STRONG WEST-NORTHWESTERLY FLOW
ALOFT IS PROGGED...WITH THE DIV-Q/POTENTIAL VORTICITY/UPPER WIND
GRIDS SHOWING SOME VERY WEAK SYNOPTIC SCALE LIFT FROM TIME TO TIME.
WATER VAPOR PICTURE PROGS WOULD BE NICE FOR LOCATING THESE
FEATURES.  THE LOW LEVEL PRESSURE/WIND/MOISTURE GRIDS KEEP SHOWING
SURGES MOVING INTO THE PLAINS...WITH THE NEXT ONE IN HERE AROUND 18Z
MONDAY NOONTIME...THEN ANOTHER IN LATE TUESDAY AFTERNOON/EVENING.
THEY ALSO KEEP AN EASTERLY COMPONENT TO THE LOW LEVEL FLOW
THROUGHOUT THE PERIOD...AND DECENT THETA-E AXES AT MANY LEVELS.
CROSS SECTIONS SHOW GREAT POTENTIAL INSTABILITY AS WELL AND MODIFIED
FORECAST SOUNDING SHOWING 2000 J/KG PLUS CAPES FOR THE PLAINS BOTH
DAYS.  THE WIND PROFILES SHOW BEST SHEAR FOR STORMS TUESDAY
AFTERNOON (SOUTHEAST SURFACE FLOW)...WITH MONDAY AFTERNOON IN THE
NORTHEAST LOW LEVEL FLOW.  THE LAPSE RATES ARE VERY STEEP BELOW 500
MB BOTH AFTERNOONS...BUT SOME 500/400 MB CAPPING INDICATED IN THE
TEMPERATURE GRIDS OFF AND ON THROUGH THE NEXT TWO DAYS.  WITH ALL
THE MOISTURE EXPECTED...EASTERLY FLOW...AND LATE EVENING MCS'S TO
CONTEND WITH...MORNING STRATUS IS A GOOD BET AS WELL.  BASICALLY IT
WILL BE MORE OF THE SAME...WITH PLENTY OF ENERGY AVAILABLE FOR
SEVERE WEATHER BUT TRYING TO FIGURE OUT THE MID LEVEL CAP SITUATION
... THE LOW LEVEL STABILIZATION OR NOT...AND ANY HELP FROM A
SYNOPTIC SCALE LIFTING MECHANISM OR NOT.  RIGHT NOW WILL GO WITH
SOME AFTERNOON/EVENING STORMS...MORE ON TUESDAY...AND MORNING
STRATUS.  TEMPERATURES WILL BE AT OR BELOW THE SEASONAL NORMS FOR
THE NEXT TWO DAYS.

FOR THE EXTENDED PERIOD...THE LAST 4 OR 5 MRF RUNS HAVE ALL SHOWN A
DECENT UPPER TROUGH OVER COLORADO AROUND WEDNESDAY...HOWEVER THE
LATEST RUN (06/27 00Z) NOW JUST INDICATES PRETTY DECENT WEST-
NORTHWEST FLOW ALOFT...NO TROUGH ANYMORE?  ANYWAY...THIS WEST-
NORTHWEST FLOW IS PROGGED THROUGH THE EXTENDED PERIOD WITH A COUPLE
OF SURGES OF UPSLOPE AT THE SURFACE.  WITH THE NORTHWEST FLOW
USUALLY HAVING PLENTY OF SYNOPTIC SCALE ENERGY EMBEDDED IN IT...AND
THE GRIDS SHOWING SOME MOISTURE OVER THE EASTERN HALF...WILL KEEP
"CHANCE" IN ALL THREE DAYS.     RJK

.DEN...NONE.

In the hours before

Special weather statement, Jun 27, 9:00 PM MDT, 2 hours 56 minutes before
COZ050-280330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER COLORADO
900 PM MDT SUN JUN 27 1999

...TORNADO WATCH CANCELLED...

TORNADO WATCH NUMBER 484 FOR EASTERN SEDGWICK COUNTY IN NORTHEAST
COLORADO HAS BEEN CANCELLED AS OF 900 PM MDT THIS EVENING.

GARD...WFO BOULDER
Special weather statement, Jun 27, 9:00 PM MDT, 2 hours 56 minutes before
COZ050-280330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER COLORADO
900 PM MDT SUN JUN 27 1999

...TORNADO WATCH CANCELLED...

TORNADO WATCH NUMBER 484 FOR EASTERN SEDGWICK COUNTY IN NORTHEAST
COLORADO HAS BEEN CANCELLED AS OF 900 PM MDT THIS EVENING.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:25 PM MDTSevere Thunderstorm WarningBOULogan50 min
Jun 27, 10:33 PM MDTSevere Thunderstorm WarningBOUWeld42 min
Jun 27, 10:45 PM MDTTornado WarningBOULogan30 min
Jun 27, 11:13 PM MDTTornado WarningBOULogan32 min
Jun 27, 11:24 PM MDTTornado WarningBOUSedgwick36 min
Jun 27, 11:36 PM MDTTornado WarningBOULogan, Morgan24 min
Jun 27, 11:37 PM MDTTornado WarningBOULogan, Phillips38 min
Jun 27, 11:43 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld32 min
Jun 27, 11:43 PM MDTTornado WarningBOUSedgwick32 min
Jun 27, 11:59 PM MDTTornado WarningBOUPhillips31 min
Jun 28, 12:08 AM MDTTornado WarningBOUPhillips37 min
Jun 28, 12:16 AM MDTSevere Thunderstorm WarningBOULogan29 min
Jun 28, 12:23 AM MDTTornado WarningBOUPhillips37 min
Jun 28, 12:28 AM MDTTornado WarningBOUWashington32 min
Jun 28, 12:43 AM MDTSevere Thunderstorm WarningBOUWashington32 min
Jun 28, 1:15 AM MDTSevere Thunderstorm WarningBOUWashington30 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.